Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

August 30, 2021Scott County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 30, 2021, 12:41 PM EDT for Scott County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 12:41 PM EDT (16:41 UTC)
Expired
Aug 30, 2021, 1:15 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
50

County Scott County, KY

The radar

The Jackson,KY radar (KJKL), 129 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 1:00 PM EDTTSTM WND DMG2 Sw Leesburg, KYROOF DAMAGE TO A HOME, INCLUDING BRICKS FROM THE CHIMNEY AND SHINGLES. SOME OF THE BRICKS DAMAGED THE ROOF AND CREATED A HOLE. SEVERAL TREES DOWN IN THE IMMEDIATE AREA AND SOME MINOR BARN DOOR DAMAGE. TIME ESTIMATED FROM A COMBINATION OF THE PUBLIC REPORT AND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS83 KLMK 301641
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
1241 PM EDT Mon Aug 30 2021
 
KYZ036-037-042-301715-
Bourbon KY-Scott KY-Harrison KY-
1241 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Scott,
west central Bourbon and southwestern Harrison Counties through 115
PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cynthiana, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Connersville, Rogers Gap, Oxford, Leesburg, and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 8459 3840 8450 3842 8431 3821 8434
TIME...MOT...LOC 1639Z 276DEG 9KT 3835 8447 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 30, 7:23 AM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 30, 7:23 AM EDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
723 AM EDT Mon Aug 30 2021

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 340 AM EDT Mon Aug 30 2021

All is quiet across the region early this morning, but expect the
weather to become increasingly unsettled as we move through the
short term period. A few rogue showers and storms have been observed
across southern IN so far overnight along with some faint returns
starting to pop up across northern TN/southern KY, but expect dry
conditions to hold for most locations through the remainder of the
night. To our north, an area of convection that fired up along/ahead
of the surface cold front has been gradually sinking southward
across central IN and OH and as its outflow boundaries push towards
the area, may see some renewed convection fire up along those later
today.

The main focus for today will remain on the approaching frontal
boundary and how the tropical moisture associated with Ida interacts
with that boundary. As was mentioned in the evening update,
potential remains for a predecessor rain event to develop over parts
of the area, most likely along and north of I-64 which matches up
well with the WPC Day 1 Slight Risk for excessive rainfall. The
setup for today favors deep moisture pooling along and ahead of the
cold front which is progged to stall out near the I-70 corridor
later today, orienting nearly parallel to the upper level flow.
PWATs will be in the 90th percentile with values generally between
1.9 - 2.2 inches and dewpoints in the lower to mid 70s. As
instability increases into the 1500 - 2000 J/kg range this
afternoon, expect showers and storms to fire up along remnant
outflow boundaries and push southward into the area and likely
continue into tonight, weakening with time. Overall model and
ensemble guidance indicates QPF values ranging from 1.5 to 3 inches
with locally higher amounts possible in areas that see repeated
development or training cells. On that note though, 3- and 6-hour
FFGs tend to range from 3 to 4 inches with a few scattered areas
more in the 2.5 inch range from recent rainfall. Taking into
consideration the fact that our soil should be able to handle
several inches of rain along with the fact that there is low
confidence on where a PRE might form given the difficulty in
forecasting them, will hold off on issuing a Flash Flood Watch for
today.

Moving into the Monday night to Tuesday morning timeframe, expect
bands of precipitation to begin pushing into southern KY and lifting
northward across the area in association with the remnants of Ida.
Overnight lows will be a degree or two cooler as compared to recent
nights, dropping into the upper 60s to lower 70s.

.Long Term...(Tuesday through Sunday)
Issued at 323 AM EDT Mon Aug 30 2021

...Heavy Rainfall and Localized Flash Flooding Possible Tuesday
and Tuesday Night...

Still on track for a significant amount of rainfall Tuesday and
Tuesday night as the remnant circulation of Ida gets picked up in
the westerlies and interacts with the front hung up somewhere just
this side of the I-70 corridor. Still expect at least a hint of a
deformation zone during this post-tropical transition, and this will
result in some banding with localized 2" QPF in a matter of 6 hrs.

Still difficult to pin down exactly when and where this banding will
take place, so there is still some bust potential regarding the
northern and western extent of the heavy rain threat. The storm
total QPF is maximized south and east of a line from Bowling Green
to Richmond, but the deformation and banding could produce the short-
lived but impressive rates between the WK Parkway and the Ohio
River. Given that uncertainty, and after discussion with JKL, ILN,
and PAH, will run a Flash Flood Watch for almost all of our Kentucky
counties from 12Z Tuesday til 12Z Wednesday. Confidence is moderate
to high that we'll have heavy rain and at least localized flooding
somewhere in central Kentucky, but lower confidence in the
placement, hence a fairly broad Flash Flood Watch largely under a
WPC Slight Risk.

It's also worth noting that this appears to be more of a short-fuse
flash flooding threat, and not so much a river flood threat. Storm
total QPF is now a fairly broad 2-4 inches, which over 24+ hours
most of our mainstem rivers can handle given the near or below
normal rainfall over the last few weeks, but still green and healthy
vegetation.

Will carry chance POPs for lingering showers into Wednesday east of
I-65, as weak trofiness could hang back behind the departing remnant
low. Other than that, look for an on-time arrival of meteorological
fall as NW flow aloft and sfc high pressure over the Great Lakes
will bring quiet weather and comfortable temps/humidity later
Wednesday through Sunday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 720 AM EDT Mon Aug 30 2021

Current radar imagery shows scattered showers and storms moving
across central Indiana and Ohio that are gradually sinking southward
towards the area. Expect precip to begin working its way into the
area over the next few hours, mainly impacting the northern TAF
sites (HNB/SDF/LEX). Convective activity should then continue to
increase into the afternoon and evening hours. Within stronger
storms, expect torrential rainfall and gusty winds to be possible
along with brief reductions in CIGs and VIS. We may get a dry period
then before rain bands associated with the remnants of Ida begin to
work their way across southern KY and spread northward Monday night
into Tuesday morning. As this occurs, CIGs are progged to begin
dropping into low-end MVFR range just beyond the end of the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch from Tuesday morning through Wednesday morning
     for KYZ024>031-033>043-045>049-053>057-061>067-070>078-081-
     082.

&&

Short Term...JML
Long Term...RAS
Aviation...JML
Hazardous weather outlook, Aug 30, 4:01 AM EDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
401 AM EDT Mon Aug 30 2021

KYZ024>031-033>043-045>049-053>057-061>067-070>078-081-082-310815-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
401 AM EDT Mon Aug 30 2021 /301 AM CDT Mon Aug 30 2021/

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

This hazardous weather outlook is for portions of Central Kentucky.

.DAY ONE...Today and Tonight.

Isolated thunderstorms will be possible across the outlook area.
Locally heavy rainfall and frequent lightning will be the main
weather hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread rainfall Tuesday and Tuesday night will be locally heavy
at times. Excessive runoff will lead to flash flooding where the most
intense rain occurs.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, and
gusty winds.

INZ076>079-083-084-089>092-KYZ023-032-310815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Bedford, and Milton
401 AM EDT Mon Aug 30 2021 /301 AM CDT Mon Aug 30 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be possible today and tonight with the
main threats being heavy rainfall causing localized flooding issues
along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible on Tuesday. The strongest
storms will be capable of producing heavy rainfall and localized
minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, and
gusty winds.

JML/RAS

In the hours before

Special weather statement, Aug 30, 12:29 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
1229 PM EDT Mon Aug 30 2021

INZ090>092-KYZ030-031-033>040-042-301715-
Floyd IN-Clark IN-Harrison IN-Jefferson KY-Oldham KY-Shelby KY-
Henry KY-Scott KY-Woodford KY-Franklin KY-Spencer KY-Anderson KY-
Bourbon KY-Harrison KY-
1229 PM EDT Mon Aug 30 2021

...Line of storms with torrential downpours from north of
Louisville to north of Lexington sinking southward...

At 1227 PM EDT, Doppler radar was tracking strong thunderstorms from
7 miles southwest of Cynthiana to near Shelbyville to near New
Albany to near Carefree Town. Movement was east at 10 mph.

HAZARD...Torrential downpours significantly reducing visibility.
         Localized minor flooding. Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Water may quickly collect in areas with poor drainage.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisville, Georgetown, Frankfort, Jeffersonville, New Albany,
Jeffersontown, St. Matthews, Shively, Shelbyville, and Lyndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3818 8435 3821 8440 3803 8522 3803 8550
      3809 8547 3812 8543 3802 8591 3802 8621
      3818 8633 3830 8625 3847 8578 3848 8496
      3843 8496 3842 8488 3838 8489 3834 8479
      3848 8457 3848 8443 3820 8421
TIME...MOT...LOC 1627Z 276DEG 10KT 3833 8442 3820 8530 3826 8586 3819
8643

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

13
Special weather statement, Aug 30, 12:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
1241 PM EDT Mon Aug 30 2021

KYZ036-037-042-301715-
Bourbon KY-Scott KY-Harrison KY-
1241 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Scott,
west central Bourbon and southwestern Harrison Counties through 115
PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cynthiana, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Connersville, Rogers Gap, Oxford, Leesburg, and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 8459 3840 8450 3842 8431 3821 8434
TIME...MOT...LOC 1639Z 276DEG 9KT 3835 8447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:37 AM EDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 41 more40 hr
Aug 30, 12:29 PM EDTSpecial Weather StatementLMKFranklin, Henry, Jefferson, Oldham, Scott, Shelby46 min
Aug 30, 12:47 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Henry, Jefferson, Oldham, Shelby and 1 more3 hr
Aug 30, 12:53 PM EDTFlash Flood WarningLMKHarrison, Scott3 hr
Aug 30, 1:04 PM EDTFlash Flood WarningLMKFranklin, Jefferson, Oldham, Shelby96 min
Aug 30, 1:34 PM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Clark, Fayette, Franklin, Garrard and 5 more3 hr
Aug 30, 3:59 PM EDTAreal Flood AdvisoryLMKBreckinridge, Meade2 hr
Aug 30, 4:33 PM EDTAreal Flood AdvisoryLMKBreckinridge, Hancock117 min
Aug 30, 6:29 PM EDTAreal Flood AdvisoryLMKAllen, Barren, Monroe3 hr
Aug 30, 6:54 PM EDTAreal Flood AdvisoryLMKButler, Grayson3 hr
Aug 30, 5:24 PM EDTAreal Flood AdvisoryLMKDubois2 hr
Aug 30, 5:35 PM EDTFlash Flood WarningLMKDubois4 hr
Aug 30, 6:38 PM EDTAreal Flood AdvisoryLMKOrange, Washington3 hr
Aug 30, 7:06 PM EDTFlash Flood WarningLMKDubois3 hr
Aug 30, 7:34 PM EDTFlash Flood WarningLMKOrange, Washington2 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.